Alert archive / Colorado / Red Flag Warnings in 2022

Red Flag Warning 26, NWS Denver/Boulder, CO

May 13, 202219 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at May 13, 2022, 2:23 AM MDT for 19 counties in Colorado. It took effect at May 13, 2022, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2022, 2:23 AM MDT (08:23 UTC)
In effect from
May 13, 2022, 11:00 AM MDT
Expired
May 13, 2022, 8:00 PM MDT
In force
9 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Clear Creek County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Park County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 22 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 8.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2022-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2022-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4131 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-136 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

402 
WWUS85 KBOU 130823
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
223 AM MDT Fri May 13 2022


COZ214>216-238>251-140000-
/O.UPG.KBOU.FW.A.0019.220513T1700Z-220514T0100Z/
/O.NEW.KBOU.FW.W.0026.220513T1700Z-220514T0200Z/
Central and Southeast Park County-
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
223 AM MDT Fri May 13 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 214, 215, 216, 238, 239, 240, 241, 242, 243, 244, 245, 246,
247, 248, 249, 250, AND 251....

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM this morning to 8 PM MDT this evening. 

* Affected Area...Fire Weather Zones 214, 215, 216, 238, 239, 
  240, 241, 242, 243, 244, 245, 246, 247, 248, 249, 250 and 251.

* Timing...Friday 11 AM to 8 PM. Gusty westerly winds will develop
  late Friday morning and continue into the early evening, with
  humidities falling to 10 to 15 percent. Conditions will quickly
  improve late Friday evening as winds diminish.

* Winds...West 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fire that starts will have the potential to 
  spread rapidly. Avoid burning or any outdoor activity that may 
  produce a spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
117 
WWUS85 KBOU 131705
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1105 AM MDT Fri May 13 2022

COZ214>216-238>251-140200-
/O.CON.KBOU.FW.W.0026.000000T0000Z-220514T0200Z/
Central and Southeast Park County-
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1105 AM MDT Fri May 13 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK, THE FRONT RANGE
FOOTHILLS, URBAN CORRIDOR AND NORTHEAST PLAINS...

* Affected Area...Fire Weather Zones 214, 215, 216, 238, 239, 
  240, 241, 242, 243, 244, 245, 246, 247, 248, 249, 250 and 251.

* Timing...in effect through 8 PM this evening. 

* Winds...West 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fire that starts will have the potential to 
  spread rapidly. Avoid burning or any outdoor activity that may 
  produce a spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
478 
WWUS85 KBOU 132031
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
231 PM MDT Fri May 13 2022

COZ214-216-241-140300-
/O.NEW.KBOU.FW.A.0020.220514T1700Z-220515T0200Z/
/O.CON.KBOU.FW.W.0026.000000T0000Z-220514T0200Z/
Central and Southeast Park County-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Elbert/Central and East Douglas Counties Above 6000 Feet-
231 PM MDT Fri May 13 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK...THE 
SOUTHERN FRONT RANGE FOOTHILLS AND PALMER DIVIDE...

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH 
SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH 
PARK, SOUTHERN FRONT RANGE FOOTHILLS AND PALMER DIVIDE...

The National Weather Service in Denver has issued a Fire Weather
Watch for wind and low relative humidity, which is in effect from
Saturday morning through Saturday evening. A Red Flag Warning
remains in effect until 8 pm this evening.

* Affected Area...Fire Weather Watch including zones 214, 216 and
  241. Red Flag Warning through this evening includes fire weather
  zones 214, 216, and 241. 

* Timing...Red Flag Warning in effect through 8 PM this evening.
  Fire Weather Watch in effect from 11 AM to 8 PM Saturday. 

* Winds...West 15 to 25 mph with gusts up to 40 mph this evening.
  West 10 to 20 mph with gusts up to 30 mph Saturday. 

* Relative Humidity...As low as 10 percent.

* Impacts...Any fire that starts will have the potential to 
  spread rapidly. Avoid burning or any outdoor activity that may 
  produce a spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

COZ215-238>240-242>251-140200-
/O.CON.KBOU.FW.W.0026.000000T0000Z-220514T0200Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-Northeast Weld County-
Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
231 PM MDT Fri May 13 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTHERN FRONT RANGE
FOOTHILLS, I-25 CORRIDOR AND NORTHEAST PLAINS...

* Affected Area...Fire Weather Zones 215, 238, 239, 240, 242, 
  243, 244, 245, 246, 247, 248, 249, 250 and 251.

* Timing...in effect through 8 PM this evening.

* Winds...West 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fire that starts will have the potential to 
  spread rapidly. Avoid burning or any outdoor activity that may 
  produce a spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
333 
WWUS85 KBOU 140153
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
753 PM MDT Fri May 13 2022

COZ214-216-241-141000-
/O.EXP.KBOU.FW.W.0026.000000T0000Z-220514T0200Z/
/O.CON.KBOU.FW.A.0020.220514T1700Z-220515T0200Z/
Central and Southeast Park County-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Elbert/Central and East Douglas Counties Above 6000 Feet-
753 PM MDT Fri May 13 2022

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
THE SOUTHERN FOOTHILLS, SOUTH PARK, AND THE PALMER DIVIDE... 
...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR THE 
SOUTHERN FOOTHILLS, SOUTH PARK, AND THE PALMER DIVIDE...

* Affected Area...Fire Weather Zones 214, 216 and 241.

* Timing...Fire Weather Watch in effect from 11 AM to 8 PM 
  Saturday.

* Winds...West 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...Any fire that starts will have the potential to 
  spread rapidly. Avoid burning or any outdoor activity that may 
  produce a spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

COZ215-238>240-242>251-140300-
/O.EXP.KBOU.FW.W.0026.000000T0000Z-220514T0200Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-Northeast Weld County-
Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
753 PM MDT Fri May 13 2022

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR THE 
FOOTHILLS, URBAN CORRIDOR, AND NORTHEAST PLAINS...

Gusty winds have diminished across the area this evening and will
continue to weaken overnight. Humidity values should also slowly
rise above 15% this evening.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at May 13, 12:08 AM MDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 13, 12:08 AM MDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1208 AM MDT Fri May 13 2022

.UPDATE...
Issued at 830 PM MDT Thu May 12 2022

No significant changes to the near term forecast this evening.
Surface moisture is slowly increasing this evening, especially
along and north of HWY 34. Gusts are also gradually diminishing
and much quieter conditions are expected overnight. Made some
minor adjustments to the T/Td grids to better reflect the current
obs, but the forecast is largely on track.

The noteworthy addition to this evening's update is (yet another)
Fire Weather Watch for tomorrow afternoon. RH should fall into
the 10-15% range by the early afternoon with gusty westerly winds
likely. There is some question as to how strong the gusts get, but
MOS and deterministic guidance shows several hours of at least
25-30 mph winds. Although the RH/wind are both fairly marginal,
especially compared to several of our events in the past month, I
see no reason to not issue a watch and let the midnight shift make
a final decision on any cancellation or refinement to the zones
included.

&&

.SHORT TERM...(This evening through Friday)
Issued at 230 PM MDT Thu May 12 2022

The of strong subsidence behind a cold front has resulted in very
strong winds over Sedgwick County this afternoon with a gust to
76 mph at Julesburg. Isolated thunderstorms have moved into the
area as well this afternoon.  We have opted to go with a short
fused High Wind Warning for Sedgwick and Phillips counties until 4
pm this afternoon.

The short wave that is producing the strong winds this afternoon
will lift to the northeast of CO into NE/SD this evening. The
winds will gradually decrease and become more northerly by 9 pm
this evening. Very subsident in the mid/upper levels by 6 pm with
the models showing an impressive downward QG maxima near 60 mb/hr
behind the exiting trough axis. Cooler overnight under clearing
skies/decreasing winds. Could see a northerly winds develop behind
a weak front this evening around 9 pm. On Friday, a dry and
moderate to strong westerly flow aloft, under weak subsidence,
will be over the forecast area. Temperatures will be a little
warmer, climbing back into the mid 70s. Breezy in the afternoon
with westerly winds mixing into the boundary layer in the
afternoon. Overall, the wind will not be as strong as today but
fire weather conditions will remain high due to the persistently
low rh. Reference the fire weather discussion for additional
details.

.LONG TERM...(Friday night through Thursday)
Issued at 230 PM MDT Thu May 12 2022

Friday night through Saturday, Colorado will be the influence of a
zonal flow aloft with dry weather and above normal temperatures
across all of the forecast area. Upper level high pressure is
progged to amplify over the Western U.S. Saturday night with a
west-northwesterly flow aloft setting up over the state. This
pattern may allow a dry cold front to push into Northeastern
Colorado Sunday morning which may result in slightly cooler
temperatures for areas east of the mountains. The upper ridge
moves across the Rocky Mountain Region and Great Plains States
Sunday into early next week with continued above normal
temperatures and mostly dry weather.

Some of the deterministic and ensemble members are showing returning
low level moisture across the plains east of Denver on Monday with
CAPE's over 1000 J/KG. In addition, it looks like there may be a
weak shortwave ejecting out of Arizona across eastern Colorado
during the late afternoon and evening hours. The combination of the
instability and lift may help fire off a few storms across the
the far northeastern counties. If the deeper moisture does not
flush out and the cap is broken, would not be surprised to see one
or two strong to severe storms across the far eastern sections of
the CWA, especially since it is the middle of May.

Tuesday and Wednesday, the upper flow becomes more zonal with
stronger winds aloft and occasional upper level disturbances moving
across the region. Much above normal temperatures are expected to
continue across the plains with max temperatures in the 80s each
day. There may be enough mid level moisture combined with daytime
heating and lift from the upper level disturbances to produce
isolated to scattered high based storms with little rain and gusty
winds in the afternoon and evening hours. The exception may be near
the eastern border where better moisture and instability may allow
the storms to become a little stronger. On Thursday, models are
suggesting drier air moving into the area from the west which would
limit any precipitation chances.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1141 PM MDT Thu May 12 2022

VFR conditions will continue at all sites.
Weak and variable winds will continue through Friday morning at
all terminals. Winds will begin to increase and shift southwest by
late morning. Wind speeds should remain near 14-16kts producing
gusts up to 22-25kts through Friday afternoon. Winds should
decrease by early Friday evening. Cloud decks will trend FEW near
20k ft.

&&

.FIRE WEATHER...
Issued at 830 PM MDT Thu May 12 2022

Humidity has improved and winds have decreased enough across most
of the forecast area to justify ending today's RFW an hour early.
There's still a few sites experiencing critical fire conditions
in the Denver metro and Southern Foothills, but this will be
short-lived as better moisture slowly seeps into these areas.

Near-critical to critical fire weather conditions are expected on
Friday with humidities falling below 15%. Main question will be
how much wind can mix to the surface in the afternoon, with gusts
likely near or just above RFW criteria. Mid-level winds aren't
particularly impressive but 20-25kt in the boundary layer and 40kt
or so near the top of the mixed layer should allow for just enough
wind. Have issued a Fire Weather Watch this evening for South
Park/Foothills/Plains. Expect some refinement from the midnight
shift as they'll have the benefit of the full suite of 00z CAMs.

Warm, dry and breezy conditions will likely persist through
Saturday with elevated to near-critical fire weather conditions
expected. Early next week, there should be a slight increase in
low and mid level moisture along with lighter winds. As a result,
the fire danger is expected to decrease, especially across the
northern and eastern sections of the plains. However, little
improvement is foreseen from South Park eastward across the Southern
Foothills. These areas could see a continuation of elevated to near-
critical fire weather conditions through the period.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 11 AM MDT Friday through Friday evening
for COZ214>216-238>251.

&&

UPDATE...Hiris
SHORT TERM...Cooper
LONG TERM...JK
AVIATION...AD
FIRE WEATHER...Hiris
Hazardous weather outlook, May 12, 11:07 AM MDT, 15 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1107 AM MDT Thu May 12 2022

COZ030>051-131715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1107 AM MDT Thu May 12 2022

..Red Flag Warning in effect until 9 pm this evening for South
Park, the Front Range Foothills, Urban Corridor, and Northeast
Plains...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Critical fire weather conditions will occur today with strong
west winds 20 to 30 mph with gusts up to 50 mph. Above normal
temperatures and very low relative humidities will persist through
early this evening, then gradually improve overnight as the winds
decrease and temperatures cool down.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Warm, dry and breezy conditions will likely persist through
Saturday with fire weather highlights possible. Mostly dry and
warm conditions are expected to continue into next week with
lighter winds expected. Therefore, the fire danger should be
reduced somewhat. An increase in low level moisture may lead to
one or two strong storms across far Northeastern Colorado on
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:23 PM MDTFire Weather WatchBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 13 more6 hr
May 13, 2:31 PM MDTFire Weather WatchBOUArapahoe, Clear Creek, Douglas, Elbert, Gilpin, Jefferson and 1 more12 hr

Nearby

Red Flag Warnings in Colorado, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.